Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 68, NWS Grand Forks, ND

July 7, 2016Marshall County, Pennington County, Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 7, 2016, 5:50 PM CDT for Marshall County, Pennington County, Polk County, Minnesota. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2016, 5:50 PM CDT (22:50 UTC)
Expired
Jul 7, 2016, 6:15 PM CDT
In force
25 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Marshall County, MN, Pennington County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 82 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 6:10 PM CDTTSTM WND GST 602 N Euclid, MNGUST FRONT HIT. FEW LARGE 4 TO 6 INCH DIAMETER TREE BRANCHES BROKEN DOWN IN SHELTER BELT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.8 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

988 
WUUS53 KFGF 072250
SVRFGF
MNC089-113-119-072345-
/O.NEW.KFGF.SV.W.0068.160707T2250Z-160707T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
550 PM CDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN POLK COUNTY IN NORTHWESTERN MINNESOTA...
  WESTERN MARSHALL COUNTY IN NORTHWESTERN MINNESOTA...
  NORTHWESTERN PENNINGTON COUNTY IN NORTHWESTERN MINNESOTA...

* UNTIL 645 PM CDT

* AT 549 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TABOR...OR
  16 MILES NORTHEAST OF GRAND FORKS...MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  ANGUS AROUND 555 PM CDT. 
  WARREN AROUND 605 PM CDT. 
  RADIUM AROUND 615 PM CDT. 
  OLD MILL STATE PARK AROUND 630 PM CDT. 
  FLORIAN AROUND 635 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4789 9674 4815 9708 4852 9675 4825 9625
TIME...MOT...LOC 2249Z 218DEG 28KT 4810 9685 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

HOPKINS
1 follow-up statement
800 
WWUS53 KFGF 072315
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
615 PM CDT THU JUL 7 2016

MNC089-113-119-072324-
/O.CAN.KFGF.SV.W.0068.000000T0000Z-160707T2345Z/
POLK MN-MARSHALL MN-PENNINGTON MN-
615 PM CDT THU JUL 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POLK...WESTERN
MARSHALL AND NORTHWESTERN PENNINGTON COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4789 9674 4815 9708 4852 9675 4825 9625
TIME...MOT...LOC 2314Z 218DEG 28KT 4826 9666 

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:20 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 7, 3:20 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
320 PM CDT THU JUL 7 2016

.SHORT TERM...(This evening through Friday)
Issued at 320 PM CDT Thu Jul 7 2016

Main forecast challenge will be pcpn chances for this evening and
into Friday. The strongest feature is the upper low over north
central ND, moving slowly east. A line of tstms developed in an
arc out ahead of this feature, basically from Cooperstown to
Devils Lake. Had multiple reports of funnel clouds along this
line, but no confirmed tornado touchdowns. As this area continued
to lift NE, it ran out of instability and weakened. Some of the
stronger cells moved through portions of Nelson and Ramsey
counties, and dropped some heavier amounts of rain. For that
reason a Flood Advisory was issued for that area until 6 pm
tonight. At the moment, cells are all in a weakened state. Shear
and instability are not that strong across the area, so a few
severe storms are possible, but not likely or widespread enough to
warrant a watch. There has been too much cloud cover around
through the day. Latest high resolution model output shows the
majority of the pcpn staying north of highway 200 tonight, and
longest across portions of northwest MN. Some of this pcpn may
even linger into Friday.

.LONG TERM...(Friday night through Thursday)
Issued at 320 PM CDT Thu Jul 7 2016

High pressure will bring diminishing wind to the region. Will have
to monitor for fog potential depending on how much rain occurs
today.

Mid level ridging builds into the FA Saturday dry conditions and
moderating temperatures...but still on the cool side of average.

With warm advection push and apparent weak wave riding the ridge
will maintain low end pops Saturday night.

For Sunday through Thursday...Southwest flow aloft expected to
develop early in this period as a strong upper low ejects into the
western Dakotas and then southern Manitoba. This upper low has
trended slower with each of the past few model runs. Details still
uncertain...but with the region in the warm sector multiple high
impact severe thunderstorm events appear possible. The strongest
signal for severe potential is on Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1247 PM CDT Thu Jul 7 2016

Still have VFR ceilings and vsbys across the area, with the
exception of KDVL, which is seeing a tstm now. Thunderstorms will
be prevalent across the FA into the early evening, and perhaps
beyond that at KTVF and KBJI. As stronger storms move thru
ceilings may briefly dip into MVFR levels, but hard to time that
at this point. Models also indicate lowering ceilings tonight into
Friday morning. Not sure exactly how low to go, so just kept them
in MVFR levels for now. Winds overall look to remain on the low
side.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...Godon
LONG TERM...Godon/Hopkins
AVIATION...Godon
Hazardous weather outlook, Jul 7, 6:52 AM CDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
652 AM CDT THU JUL 7 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
652 AM CDT THU JUL 7 2016

...SEVERE STORMS POSSIBLE ACROSS THE FAR SOUTH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL CROSS THE REGION TODAY RESULTING IN
AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE DURING THE DAY.
THE FAVORED TIME FRAME FOR STRONGER STORM DEVELOPMENT WILL BE
FROM NOON TO 6 PM. THE MOST UNSTABLE CONDITIONS AND FAVORED
LOCATION FOR SEVERE STORMS WILL FROM THE SOUTHERN VALLEY INTO
ADJACENT WEST CENTRAL MINNESOTA. FARTHER NORTH CONDITIONS WILL
NOT BE AS FAVORABLE FOR SEVERE STORMS HOWEVER A FEW STORMS COULD
APPROACH SEVERE LIMITS. THE PRIMARY HAZARD WILL BE DAMAGING WINDS
FOLLOWED BY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 7, 3:51 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
351 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             SNELLMAN                46.89N 95.41W
07/07/2016  E2.75 INCH       BECKER             MN   PUBLIC

&&

WBARRETT
Local storm report, Jul 7, 5:00 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
500 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     FUNNEL CLOUD     EAST GRAND FORKS        47.93N 97.02W
07/07/2016                   POLK               MN   NWS EMPLOYEE

            MULTIPLE VORTICES EXTENDING FROM WALL CLOUD.

&&

GGUST
Local storm report, Jul 7, 5:16 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
516 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     FUNNEL CLOUD     5 S GRAND FORKS         47.84N 97.07W
07/07/2016                   GRAND FORKS        ND   AMATEUR RADIO

            POSSIBLE TOUCHDOWN NOTED NEAR KNOX TOWER SOUTH OF TOWN.

&&

GGUST
Local storm report, Jul 7, 5:20 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
520 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FUNNEL CLOUD     PARK RAPIDS             46.92N 95.06W
07/07/2016                   HUBBARD            MN   TRAINED SPOTTER

            STRONG ROTATION AND A FUNNEL ON THE WEST EDGE OF PARK
            RAPIDS

0455 PM     FUNNEL CLOUD     2 W THOMPSON            47.78N 97.15W
07/07/2016                   GRAND FORKS        ND   LAW ENFORCEMENT

            FUNNEL CLOUD NEAR THE INTERSECTION OF HIGHWAY 15 AND
            AIRPORT ROAD

0508 PM     FUNNEL CLOUD     GRAND FORKS             47.92N 97.07W
07/07/2016                   GRAND FORKS        ND   AMATEUR RADIO

            SPOTTED NEAR THE ALERUS CENTER.

0511 PM     TSTM WND GST     3 S PARK RAPIDS         46.87N 95.06W
07/07/2016  E69.00 MPH       HUBBARD            MN   ASOS

            PEAK WIND MEASURED AT THE AIRPORT /KPKD/.

&&

JR
Local storm report, Jul 7, 5:41 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
541 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TORNADO          6 SSW GRAND FORKS       47.84N 97.12W
07/07/2016                   GRAND FORKS        ND   PUBLIC

            BRIEF TOUCHDOWN NOTED IN FIELDS BETWEEN THOMPSON AND
            GRAND FORKS. DUST PLUME EVIDENT. PHOTO AND REPORT VIA
            SOCIAL MEDIA.

&&

GGUST
Local storm report, Jul 7, 5:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
545 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     3 NE HUBBARD            46.87N 94.97W
07/07/2016                   HUBBARD            MN   PUBLIC

            SIX INCH TREE AND TREE LIMBS DOWN.

&&

JR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:45 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard60 min
Jul 7, 4:47 PM CDTTornado WarningFGFPolk43 min
Jul 7, 4:50 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard55 min
Jul 7, 5:02 PM CDTTornado WarningFGFPolk43 min
Jul 7, 6:07 PM CDTAreal Flood WarningFGFMarshall, Polk3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.